Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 511, NWS Baltimore/Washington

August 7, 20194 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 7, 2019, 2:38 PM EDT for 4 counties in Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2019, 2:38 PM EDT (18:38 UTC)
Expired
Aug 7, 2019, 3:16 PM EDT
In force
38 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, VA, Fauquier County, VA, Loudoun County, VA, Warren County, VA

The radar

The Sterling radar (KLWX), 37 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 1:53 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:04 AM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 7, 10:04 AM EDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1004 AM EDT Wed Aug 7 2019

.SYNOPSIS...
A weak cold front along with a stronger upper-level disturbance
will move into the area today. The boundary will stall and
dissipate Thursday while the upper-level disturbance moves
offshore. A stronger cold front will pass through the area
Friday. High pressure will return for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper-level disturbance and remnants from an MCV are moving
into the Potomac Highlands this morning. This disturbance will
pass through the area today, during peak heating especially for
locations east of the Blue Ridge Mountains. The upper-level
disturbance will bring an enhancement to the flow with 25-40 kt
aloft. Current visible satellite shows plenty of sunshine near
and east of the Blue Ridge Mountains, and this will destabilize
the atmosphere across these areas. Latest guidance is showing
around 1000-1500J/KG of MLCAPE across these areas. The
instability along with the upper-level disturbance should be
enough to trigger numerous showers and thunderstorms across most
areas, especially this afternoon and evening. The most
widespread coverage is most likely to be east of the Blue Ridge
Mountains where instability will be a bit higher and more
convergence along a pressure trough. Damaging winds will be the
primary threat, although there could be some hail. If storms
develop an organized cold pool, there should be enough movement
to preclude a widespread flood concern. However, there is some
chance of training as the front/trough will be nearly parallel
to the upper flow, and a low could try to develop along it in
response to the upper trough. Should confidence increase in such
a solution, a small Flash Flood Watch would be a consideration
in parts of the urban corridor that have recently received heavy
rain. Warm and humid conditions with highs around 90 will
prevail before storms arrive.

Most of the convection should exit during the evening, but the
upper trough will remain overhead through the night. There is
some indication that elevated instability may persist across
southern Maryland. Have generally shown a drying trend late at
night, but wouldn't totally rule out a stray shower or storm
due to these factors.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The front will dissipate as it slips to the southeast on
Thursday. Westerly flow in its wake will lead to drier (albeit
still warm) air and lower instability east of the Appalachians.
Thus much of the day should be dry. That won't be the case
upstream though, where convection is expected to develop. Some
of this activity could approach the Potomac Highlands and
northern Maryland by evening. A few showers may last through the
night as a cold front approaches from the northwest.

This cold front will cross the area from north to south on
Friday. Westerly flow will tend to limit moisture and
instability, but a few showers and storms will be possible. Warm
conditions will continue. With the front south of the area by
Friday night, dry conditions are expected with lowering
humidity.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An unusually amplified pattern will likely persist through the long
term period.

Dry weather is expected this weekend with deep ridging moving
overhead, suppressing any chances for showers and thunderstorms.
Upper level shortwave energy approaches the region late Sunday night
into Monday as high pressure begins to pull away over New England,
but there likely won't be enough moisture return for more than a few
isolated thunderstorms near the mountains by Monday afternoon.

A stronger shortwave and attendant surface low will approach from
the Ohio Valley and Great Lakes Tuesday into Wednesday, bringing the
next appreciable chance for precipitation.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The main threat later today will be showers and thunderstorms,
which should be numerous as they cross the area this afternoon
and evening. Vsby could be reduced in heavy rain, and storms
could contain strong wind gusts. Later TAF cycles will try to
hone in on the threat. Storms should diminish this evening, but
then fog will become possible due to low level moisture,
especially at the outlying terminals.

Thursday should largely be dry in between fronts. A stray shower
or thunderstorm is possible Friday as the next front crosses,
but most of the time will be VFR.

Mainly VFR expected this weekend with mainly NW flow.

&&

.MARINE...
Southerly flow will increase this afternoon and evening, so
have issued a SCA for roughly the same area. The greater threat
will be from thunderstorms which could contain very strong wind
gusts during this time.

Lighter winds are expected later tonight through Friday night,
more from a westerly direction. While a stray storm is possible
as a second front crosses Friday, most of the time will be dry.

Sub-SCA winds and dry in NW flow this weekend.

&&

.TIDES/COASTAL FLOODING...
Tides will remain elevated through tonight, though anomalies may
begin to fall some. The lower of the two astronomical tide cycles is
during the day today, so any minor flooding would likely hold off
until tonight (if anomalies are still high enough by then).
Northwest flow should cause water levels to gradually decrease later
this week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 10 PM EDT
     this evening for ANZ532>534-537-540>543.

&&

SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...DHOF
AVIATION...BJL/ADS/DHOF
MARINE...BJL/ADS/DHOF
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 7, 2:21 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
221 PM EDT Wed Aug 7 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
221 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the entire
area. Showers and thunderstorms are likely this afternoon into
this evening. Some thunderstorms may be severe, with damaging
wind gusts and large hail being the primary threats.

Locally heavy rain could also cause an isolated incident
of flooding, mainly in the Baltimore-Washington Metropolitan Area
and locations that have recently received heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated for this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
221 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for locations
east of the Blue Ridge Mountains across central Maryland as well
as northern and central Virginia. Showers and thunderstorms are
likely, especially through late this afternoon. Some
thunderstorms may be severe. Damaging wind gusts and large hail
are the primary threats. Elsewhere, there is an isolated threat
for severe storms across the Shenandoah Valley, eastern West
Virginia, and western Maryland this afternoon.

Locally heavy rain could also cause an isolated incident
of flooding, mainly east of the Blue Ridge Mountains into central
Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated for this afternoon and evening.

In the hours before

Local storm report, Aug 7, 2:13 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     4 ENE PARK MILLS        39.31N  77.33W
08/07/2019                   FREDERICK          MD   COUNTY OFFICIAL

            TREE DOWN ON MARYLAND 355 PAST BIG WOODS ROAD, BLOCKING
            TRAVEL.

&&

EVENT NUMBER LWX1905619

JE
Local storm report, Aug 7, 2:14 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     3 SW NEW MARKET         39.34N  77.31W
08/07/2019                   FREDERICK          MD   COUNTY OFFICIAL

            TREE DOWN BLOCKING THE ROAD ON MARYLAND ROUTE 80
            BETWEEN BIG WOODS ROAD AND PRICES DISTILLERY ROAD.

&&

EVENT NUMBER LWX1905620

JE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:07 PM EDTAreal Flood WarningLWXFairfax4 hr
Aug 6, 8:16 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax22 min
Aug 6, 9:40 PM EDTSpecial Marine WarningLWX95 min
Aug 6, 10:42 PM EDTSpecial Marine WarningLWX33 min
Aug 7, 4:32 AM EDTSmall Craft AdvisoryLWX17 hr
Aug 7, 8:44 AM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham46 min
Aug 7, 9:27 AM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham33 min
Aug 7, 9:50 AM EDTSevere Thunderstorm WarningLWXRockingham, City of Harrisonburg22 min
Aug 7, 1:35 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Warren40 min
Aug 7, 1:57 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun48 min
Aug 7, 1:58 PM EDTSevere Thunderstorm WarningLWXFauquier, Page, Rappahannock, Shenandoah, Warren47 min
Aug 7, 2:01 PM EDTSevere Thunderstorm WarningLWXLoudoun44 min
Aug 7, 2:21 PM EDTSevere Thunderstorm WarningLWXFauquier, Rappahannock39 min
Aug 7, 2:41 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun38 min
Aug 7, 2:57 PM EDTSpecial Marine WarningLWX93 min
Aug 7, 3:00 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Rappahannock45 min
Aug 7, 3:11 PM EDTSpecial Marine WarningLWX2 hr
Aug 7, 3:24 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William, City of Fairfax, City of Falls Church51 min
Aug 7, 3:31 PM EDTSpecial Marine WarningLWX72 min
Aug 7, 3:32 PM EDTSpecial Marine WarningLWX88 min
Aug 7, 3:52 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church38 min
Aug 7, 4:02 PM EDTSpecial Marine WarningLWX55 min
Aug 7, 4:10 PM EDTSevere Thunderstorm WarningLWXKing George50 min
Aug 7, 4:12 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Alexandria48 min
Aug 7, 4:21 PM EDTSpecial Marine WarningLWX84 min
Aug 7, 4:22 PM EDTSpecial Marine WarningLWX98 min
Aug 7, 4:26 PM EDTSpecial Marine WarningLWX59 min
Aug 7, 5:54 PM EDTSpecial Marine WarningLWX96 min
Aug 7, 5:55 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg50 min
Aug 7, 6:12 PM EDTSpecial Marine WarningLWX36 min
Aug 7, 6:45 PM EDTSevere Thunderstorm WarningLWXSpotsylvania30 min
Aug 7, 7:27 PM EDTSpecial Marine WarningLWX26 min
Aug 6, 8:53 PM EDTAreal Flood WarningLWXAnne Arundel, Prince George's58 min
Aug 6, 8:55 PM EDTAreal Flood WarningLWXBaltimore, City of Baltimore3 hr
Aug 6, 11:13 PM EDTCoastal Flood AdvisoryLWXAnne Arundel5 hr
Aug 7, 12:31 PM EDTCoastal Flood AdvisoryLWXAnne Arundel, Saint Mary's16 hr
Aug 7, 1:12 PM EDTSevere Thunderstorm WarningLWXFrederick48 min
Aug 7, 1:42 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery48 min
Aug 7, 1:53 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick52 min
Aug 7, 2:18 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Howard42 min
Aug 7, 2:37 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick24 min
Aug 7, 2:45 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford45 min
Aug 7, 2:55 PM EDTAreal Flood WarningLWXMontgomery2 hr
Aug 7, 3:14 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford, City of Baltimore46 min
Aug 7, 3:31 PM EDTAreal Flood WarningLWXBaltimore113 min
Aug 7, 3:44 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford46 min
Aug 7, 4:30 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's45 min
Aug 7, 4:34 PM EDTSevere Thunderstorm WarningLWXAnne Arundel41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.